January 22, 2021
Health Canada Reports Safety Alert About Risk of Liver Injury in People Treated with Gilenya (fingolimod)
Health Canada has released a safety alert related to treatment with Gilenya (fingolimod) and risk of liver injury. Post-market cases of clinically significant liver injury have been reported in people treated with Gilenya. Some cases have resulted in liver failure requiring a liver transplant.
The Health Canada product monograph for Gilenya has been updated to reflect the increased risk of liver injury and increased monitoring of liver enzymes and bilirubin levels during treatment at months 1, 3, 6, 9 and 12 and at regular intervals thereafter during treatment, and up to two months after stopping treatment with Gilenya. Individuals who are considering treatment with Gilenya are also recommended to get a blood test to check their liver enzyme and bilirubin levels within six months before initiating therapy.
There are several generic fingolimod products on the market. Health Canada will work with the manufacturers of generic versions of fingolimod to update their respective product monographs. If you have a question related to your generic fingolimod please contact your prescribing neurologist, patient support program or pharmacist.
Signs and symptoms of liver injury may include unexplained vomiting, stomach pain, fatigue, anorexia, or jaundice and/or dark urine. Individuals should contact their prescribing physician immediately should they experience any of these symptoms.